0

I have been drinking coffee for 3 years now. Due to health reasons, I want to quit my caffeine consumption. Now every morning when I don't take caffeine, I feel sleepy, drowse, and have a headache.

What is the natural alternative way to get rid of the caffeine addiction?

  • how long have you gone without caffeine for at this point? – Kate Gregory May 25 '17 at 17:34
  • @KateGregory, as all the addictions, no one can quit at once, so i reduced the quantity of caffeine, still trying to leave it forever, looking for alternative natural remedies to quite caffeine. – Nestsouls May 25 '17 at 17:38
  • Yes, but there is a difference between having the headache and other symptoms for a few days or for weeks or longer. That is why I asked how long. – Kate Gregory May 25 '17 at 17:40
  • @KateGregory if i do not take caffeine in the morning i feel those symptoms, but if i take half cup of coffee all the symptoms are gone. i can't quit it for longer then 24 hours. – Nestsouls May 25 '17 at 17:43
  • It takes 2-9 days of cold turkey no caffeine to fully recover from caffeine addiction, due to the extinction rate of upregulated adenosine receptors in the basal ganglia health.stackexchange.com/a/16996/809 – Jonathan Jul 27 '18 at 18:37
2

A paper in Psychopharmacology reviews studies of caffeine withdrawal symptoms and concludes that these symptoms "meet the bar" for being clinically proven withdrawal symptoms:

headache, fatigue, decreased energy/activeness, decreased alertness, drowsiness, decreased contentedness, depressed mood, difficulty concentrating, irritability, and foggy/not clearheaded

It lists some others that might be withdrawal symptoms as well, and points out

the incidence of headache was 50% and the incidence of clinically significant distress or functional impairment was 13%. Typically, onset of symptoms occurred 12-24 h after abstinence, with peak intensity at 20-51 h, and for a duration of 2-9 days.

If you really want to stop using caffeine, do so, knowing that the first few days will be the hardest and then it will get easier. By a week without it, you should be generally past the symptoms.

Since some of the drowsiness is actually just a withdrawal symptom, you may find after a week that you don't need a replacement (natural alternative.) Or you may find that you need more sleep, or to eat earlier in the day. Figure out what to replace it with once you are not feeling those withdrawal symptoms any more.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.